Kansas, 2002

Hail in Kansas, April 16, 2002

April 16, 2002 · NWS TOP · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 16, 1:44 PM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Apr 16, 1:44 PM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
244 PM CDT TUE APR 16 2002

UPDATED TO INCLUDE WIND ADVISORY UNTIL 9PM CDT...

.TOP...WIND ADVISORY WHOLE CWA UNTIL 9PM CDT.

34

In the hours before

Special weather statement, Apr 16, 2:55 PM CST, 4 hours 22 minutes before
KSZ037-040-054>056-058-059-170200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT TUE APR 16 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY
EVENING...MAINLY TO THE NORTH OF INTERSTATE 70.

THUNDERSTORMS DEVELOPING OVER NORTHCENTRAL KANSAS LATE THIS
AFTERNOON MAY BECOME SEVERE. THE BIGGEST THREATS WITH THE STORMS
WOULD COME FROM LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO
CAN NOT BE RULED OUT HOWEVER.

STRONG GUSTY SOUTH WINDS CONTINUED TO BRING WARM MOIST AIR OVER THE
REGION. A COLD FRONT ENTERING THE REGION FROM THE WEST MAY PUSH THE
THUNDERSTORMS TO SEVERE LEVELS OVER NORTHCENTRAL KANSAS.

OVER THE NORTHEAST COUNTIES...WARM AIR IN THE MIDDLE LEVELS OF THE
ATMOSPHERE WAS SUPPRESSING THE THUNDERSTORM ACTIVITY. HOWEVER SOME
COOLING ALOFT MAY OCCUR THIS EVENING...THUS INCREASING THE THREAT
FOR SEVERE WEATHER DEVELOPMENT.

STAY TUNED TO NOAA RADIO OR LOCAL BROADCAST STATIONS FOR THE LATEST
WEATHER DEVELOPMENTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Cloud

When
April 16, 7:17 PM CST
Where
Cloud County, 8 mi S of Jamestown
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.483, -97.867

Hail, Ottawa

When
April 16, 7:32 PM CST
Where
Ottawa County, 3 mi SSW of Delphos
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.250, -97.783

Hail, Cloud

When
April 16, 7:37 PM CST
Where
Cloud County, 7 mi SSE of Glasco
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.267, -97.800

Hail, Ottawa

When
April 16, 7:39 PM CST
Where
Ottawa County, 1 mi E of Delphos
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.283, -97.750

Hail, Ottawa

When
April 16, 7:40 PM CST
Where
Ottawa County, 2 mi NW of Delphos
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.300, -97.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289777, 5289778, 5289779, 5289780, 5289781.